High Wind, Potter
- When
- January 28, 9:34 AM CST
- Where
- Potter forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A surface trough of low pressure along the lee of the Rockies deepened and resulted in strong west and southwest winds across much of the Texas Panhandle. in the extreme northeast Texas Panhandle.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A surface trough of low pressure along the lee of the Rockies deepened and resulted in strong west and southwest winds across much of the Texas Panhandle. The strong winds caused damage in Booker...in the extreme northeast Texas Panhandle. The roof was blown off of a grocery store...which knocked down power lines and caused damage to cars in the nearby parking lot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 28, 5:30 AM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
530 AM CST MON JAN 28 2008
.AVIATION...
STRONG LOW LEVEL SOUTHWESTERLY JET JUST OFF THE SURFACE OF 45 TO 55
KNOTS EXPECTED TO MIX DOWN TO THE SURFACE ONCE THE INVERSION BREAKS
AROUND MID MORNING. SOUTHWESTERLY WINDS AT ALL THREE TAF SITES WILL
INCREASE TO SPEEDS OF 35 TO 45 KNOTS WITH GUSTS TO AROUND 55 KNOTS
THROUGH THIS AFTERNOON. AS A RESULT...LOW LEVEL WIND SHEAR IS
EXPECTED EARLY THIS MORNING PRIOR TO 15Z TO 16Z MONDAY UNTIL THE
WINDS MIX DOWN. WINDS ARE THEN EXPECTED TO DIMINISH BY AROUND SUNSET
OR NEAR 00Z TUESDAY...BUT WILL REMAIN GUSTY AT 15 TO 25 KNOTS FROM
THE WEST AND SOUTHWEST TONIGHT. VFR CONDITIONS WILL PREVAIL EXCEPT
FOR POSSIBLY SOME MVFR VISIBILITIES IN BLOWING DUST...MAINLY AT THE
AMARILLO TAF SITE. OTHERWISE...SCATTERED TO BROKEN MID AND HIGH LEVEL
CLOUDINESS TODAY WILL GIVE WAY TO MOSTLY CLEAR TO PARTLY CLOUDY SKIES
BY LATE TONIGHT AND EARLY TUESDAY MORNING.
SINCE A HIGH WIND WARNING IS ALREADY IN EFFECT FOR THE AMARILLO AREA
TODAY FOR WIND GUSTS OF 40 KNOTS OR GREATER...AN AVIATION WEATHER
WARNING HAS NOT BEEN ISSUED.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 459 AM CST MON JAN 28 2008/
DISCUSSION...
STRONG HEIGHT FALLS OVR PNHDLS TDA WILL RESULT IN RAPID DPNG OF LEE
TROF...AND STRONG WINDS THRU A DP LYR GIVEN TIGHT H8 AND H7 HEIGHT
GRADIENTS. LESSER COVERAGE OF CLDS TDA WILL ALSO ALLOW FOR BETTER
MIXING...TRANSPORTING HIGHER MOMENTUM AIR TO THE SFC. WITH WINDS AT
H8 AND H7 IN EXCESS OF 50KT...HAVE UPGRADED WIND ADZY ACRS WRN THIRD
OF FCST AREA TO HIGH WIND WRNG. HAVE ALSO EXPANDED WIND ADZY TO
INCLUDE ALL BUT SERN ZONES...WHERE TEMPORAL CRITERION IS NOT EXPECTED
TO BE MET. ADDITIONALLY...UNSEASONABLY WARM TEMPS EXPECTED GIVEN
STRONG DOWNSLOPING COMPONENT TO WINDS AND BALMY MINIMA THIS MRNG.
CDFNT TO MOVE SWD ACRS PNHDLS TUES MRNG WITH MUCH COOLER TEMPS FCST
IN ITS WAKE...BUT SHOULD ONLY DELIVER GLANCING BLOW BEFORE LEE TROF
REDEVELOPS AMIDST QUASIZONAL MID LVL FLOW BY WEDS MRNG.
A SECOND CDFNT TO PUSH THRU WEDS NGT AHEAD OF NEXT STRONG SHRTWV TROF.
THIS TROF APPEARS TO TAP INTO SUBTROPICAL MOISTURE PLUME...AND COULD
BRING LIGHT PCPN TO THE FCST AREA. HAVE INTRODUCED SLGT CHC TO CHC
POPS WEDS EVE AS THIS WAVE MOVES ACRS. TRIMMED POPS TO SLGT CHC ERN
ZONES ONLY FOR THU AS RAPID EXIT OF SYSTEM IS EXPECTED. ANY PCPN WILL
CHANGE TO SNOW WEDS NGT AS CD AIR INVADES.
RAPID RECOVERY IN TEMPS EXPECTED AGAIN FRI...AS LEE TROF REAPPEARS
AND STRONG SWLY WINDS ENSUE. A SHRTWV TROF IN THE NRN STREAM DRIVES A
WK CDFNT SWD FRI NGT...WITH MAXIMA NR CLIMO FOR THE WEEKEND.
MAXIMA TDA WERE WARMED A FEW DEG ABV MEXMOS GIVEN MAXIMA YDA AND WARM
MINIMA THIS MRNG. MAXIMA WERE LOWERED THURS ACRS NERN ZONES...AND
WERE WARMED ABV MEXMOS IN THE EXTENDED PDS BY 2 TO 4 DEG F AS STRONG
SLY WINDS RESUME. OTHERWISE...MEXMOS VALUES WERE FOLLOWED.
KRAMAR
FIRE WEATHER...
CRITICAL FIRE WX CONDITIONS EXPECTED TDA GIVEN STRONG WINDS...VERY
WARM TEMPS...DRYING AIR AND DRY FUELS. ALTHOUGH FCST RH VALUES ARE
MARGINAL...AT LEAST WRN ZONES SHOULD SEE RED FLAG CRITERIA MET. HAVE
THEREFORE UPGRADED FIRE WX WATCH TO RED FLAG WRNG FOR WRN HALF OF
FCST AREA.
ADDITIONAL FIRE WX DAYS MAY BE ENCOUNTERED THIS WEEK AS VERY DRY AIR
MOVES INTO THE PNHDLS. WILL NEED TO MONITOR MID TO LATE WEEK TO SEE
IF CONDITIONS COMBINE APPROPRIATELY.
KRAMAR
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...GRAY...
HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...OCHILTREE...
ROBERTS.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: DALLAM...DEAF SMITH...
HARTLEY...MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
OK...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR THE FOLLOWING ZONES: BEAVER.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
11TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CST MON JAN 28 2008 OKZ001>003-TXZ001>020-281900- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CST MON JAN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A HIGH WIND WARNING IS IN EFFECT FOR THE WESTERN TWO THIRDS OF THE OKLAHOMA PANHANDLE AND THE WESTERN THIRD OF THE TEXAS PANHANDLE UNTIL 6 PM CST THIS EVENING. A WIND ADVISORY IS IN EFFECT UNTIL 6 PM CST FOR THE EASTERN OKLAHOMA PANHANDLE AND THE EASTERN TWO THIRDS OF THE TEXAS PANHANDLE EXCEPT THE SOUTHEASTERN SECTION. SOUTHWESTERLY TO WESTERLY WINDS ARE EXPECTED TO BE ESPECIALLY STRONG TODAY. GIVEN THE EXPECTED STRONG WINDS...CONTINUED WARM AND DRY AIR...AND DRY FUELS...A RED FLAG WARNING HAS BEEN ISSUED FOR THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 7 PM CST. CAUTION IS ADVISED ON AREA LAKES TONIGHT FOR STRONG SOUTHWEST WINDS OF 20 TO 30 MPH. .DAYS TWO THROUGH SEVEN... BREEZY TO WINDY SOUTHWEST WINDS ALONG WITH LOW AFTERNOON RELATIVE HUMIDITIES OF NEAR 15 TO 20 PERCENT LATE THIS WEEK WILL RESULT IN ELEVATED FIRE WEATHER CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
The national radar mosaic for the moment the first event began.
17 high wind. Local standard time, as filed.
The roof was blown off of a grocery store knocking down power lines and causing damage to cars in the nearby parking lot. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74309, 74320, 74310, 74325, 74311, 74319, 74312, 74313, 74314, 74315, 74316, 74317, 74324, 74318, 74322, 74321, 74323.